Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 86, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 24, 2018, 7:02 PM CDT for Floyd County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2018, 7:02 PM CDT (00:02 UTC)
- Expired
- Aug 24, 2018, 8:00 PM CDT
- In force
- 58 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Floyd County, IA
The radar
The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
688 WUUS53 KARX 250002 SVRARX IAC067-250100- /O.NEW.KARX.SV.W.0086.180825T0002Z-180825T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 702 PM CDT FRI AUG 24 2018 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Southern Floyd County in north central Iowa... * Until 800 PM CDT. * At 702 PM CDT, a severe thunderstorm was located near Mason City, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Rockford around 735 PM CDT. Marble Rock around 750 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4311 9303 4294 9255 4291 9255 4291 9303 TIME...MOT...LOC 0002Z 300DEG 23KT 4309 9325 HAIL...1.00IN WIND...<50MPH $$ Shea
3 follow-up statements
649 WWUS53 KARX 250017 SVSARX Severe Weather Statement National Weather Service La Crosse WI 717 PM CDT FRI AUG 24 2018 IAC067-250100- /O.CON.KARX.SV.W.0086.000000T0000Z-180825T0100Z/ Floyd IA- 717 PM CDT FRI AUG 24 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHERN FLOYD COUNTY... At 716 PM CDT, a severe thunderstorm was located between Mason City and Rockford, or 11 miles southeast of Mason City, moving southeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. This severe storm will be near... Rockford around 725 PM CDT. Marble Rock around 735 PM CDT. Nashua around 800 PM CDT. There have been numerous reports of large hail in the Clear Lake and Mason City area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If you are at a Friday night football game, find shelter until this storm passes. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4311 9303 4294 9255 4291 9255 4291 9303 TIME...MOT...LOC 0016Z 296DEG 28KT 4303 9305 HAIL...1.00IN WIND...<50MPH $$ Shea
129 WWUS53 KARX 250045 SVSARX Severe Weather Statement National Weather Service La Crosse WI 745 PM CDT FRI AUG 24 2018 IAC067-250100- /O.CON.KARX.SV.W.0086.000000T0000Z-180825T0100Z/ Floyd IA- 745 PM CDT FRI AUG 24 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHERN FLOYD COUNTY... At 744 PM CDT, a severe thunderstorm was located over Marble Rock, or 14 miles southwest of Charles City, moving southeast at 20 mph. HAZARD...Nickel to quarter size hail. Gusty Winds. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Power lines may be damaged. This severe thunderstorm will remain over mainly rural areas of southern Floyd County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4311 9303 4294 9255 4291 9255 4291 9303 TIME...MOT...LOC 0044Z 303DEG 19KT 4295 9292 HAIL...1.00IN WIND...<50MPH $$ Shea
071
WWUS53 KARX 250055
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
755 PM CDT FRI AUG 24 2018
IAC067-250105-
/O.EXP.KARX.SV.W.0086.000000T0000Z-180825T0100Z/
Floyd IA-
755 PM CDT FRI AUG 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLOYD COUNTY WILL
EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4311 9303 4294 9255 4291 9255 4291 9303
TIME...MOT...LOC 0055Z 289DEG 18KT 4295 9288
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:23 PM CDT, 39 minutes earlier.
Area forecast discussion, Aug 24, 6:23 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 623 PM CDT Fri Aug 24 2018 .UPDATE...(Evening convective trends) Issued at 623 PM CDT Fri Aug 24 2018 Main convective threat approaching area now as upper low advects closer. As of 23z, surface low is across far southern Minnesota, near the MN-IA state line, with warm front extending southeast into central Iowa. Highest surface and mixed layer CAPE values in an axis from south central Minnesota into central Iowa, mainly along and west of I-35, with MLCIN and far less CAPE into our area. Supercell shear is best across Iowa, ahead and south of upper low, but inversion is keeping stable layer in place east and northeast of warm front. Thinking convective trends of storms weakening quickly as they move into our forecast area will playout this evening, thru 03z, but still could see some isolated hail and heavy rain reports. Funnel or isolated tornado risk should remain closer to warm front boundary just west and southwest of area. Have modified messaging to downplay over all risk somewhat, and will modify more as upper low progresses. && .SHORT TERM...(Tonight thru Saturday night) Issued at 210 PM CDT Fri Aug 24 2018 Main short-term fcst concerns are SHRA/TSRA chances thru this evening and again later Saturday night, lingering strong/severe storm risk this evening. 18z data analysis had a sfc thru mid level low, with a compact curl seen in VIS imagery near the MN/SD/ND border, moving slowly east. sfc trough/front extend south to near KOMA. Plenty of low clouds/ moisture/IFR/MVFR cigs under a stout inversion across much of MN/IA/ western WI ahead of this trough/front, limiting sfc heating/BL warming so far today. SHRA/TSRA occurring in a loose line from NW WI to NE and SW IA where stronger dynamics with the mid level lower were aiding lift of the moisture plume well east of the sfc trough/front. 24.12z model runs initialized well. Solutions similar as the mid level low near the SD/MN/ND border weakens and moves east of the area by 12z Sat, shortwave ridging builds across the region Sat and the flow aloft becomes W-SW Sat night. Short-term fcst confidence is generally good this cycle. Abundant low clouds remain over the area early this afternoon/ trapped in/under a stout inversion between 900-800mb. Even lifting saturated 805mb parcels results meeting 100 j/kg CIN before free convection would occur. MUCAPE above the inversion rises into the 1500 j/kg range with around 30kts or so of 1-7km deep shear. Cannot rule out a few strong/severe TSRA just yet, but if they occur they would be rooted around 850mb, with the main threat being large hail. See SWODY1 for more info. However, once the current bkn line of SHRA/TSRA move thru, many of the CAMs/hi-res models indicating there may be little if any late afternoon/evening convection across most of the fcst area. Will likely be trimming SHRA/TSRA chances for later this afternoon/evening to more the chance, 20-50% range. SHRA/TSRA chances taper off rather quickly after midnight with passage of the 850-500mb trough axis. However the lower level inversion and moist BL trapped under it remain. Both inversion and moisture become shallower, with drying above and light sfc winds. Stage looking set for a round of late night/early morning fog, and will beef up the coverage toward more areas vs. patchy for the fog centered on 12z Sat. Mixing/drying to spread in on Sat with the sfc- mid level ridging but model soundings wanting to hold onto a weaker inversion with some moisture remaining stuck under it. Will remain optimistic for decreasing clouds late morning/mid-day Sat, but would not be surprised if its more mid afternoon before we see much sunshine. With some sun, mixed 925mb temps supporting highs mostly in the upper 70s/low 80s on Sat. Lower level thermo-dynamic forcing and moisture transport quickly return Sat night as weak shortwave energy ripples thru the W-SW flow and shortwave energy tracking across central Can drags a frontal boundary into the region. Better convergence/forcing remains NW of the fcst area thru Sat night, but some small SHRA/TSRA chances across the far north/NW ends late Sat night seem reasonable at this time. .LONG TERM...(Sunday through Friday) Issued at 210 PM CDT Fri Aug 24 2018 Summer warmth and humidity return for the early part of the new week with broad upper level ridging and a sfc warm front streaking to the north. Highs back into the 80s - perhaps even a 90 degree reading (cloud cover depending) - are expected. This pool of heat/humidity will serve as fuel for shower/storm production. The GFS and EC remain in good agreement with sliding bits of shortwave energy across the region Sunday, ahead of a 500 mb trough slated to drive through the Upper Mississippi River Valley Tue. The low level jet currently progged to nose into southeast MN/southern WI Sunday night, refocusing into northern WI for Mon night. Moisture laden atmosphere for the forcing to tap into with pws 2-2 1/4 inches, warm cloud depths around 4kft, and pws anomalies around +2 (Sunday). A heavy rain favored environment that could/will carry some threats for flash flooding. Meanwhile, GFS/NAM indicate upwards of 2500 J/kg of MLCAPE Sunday, potentially nearing 4k J/kg Mon evening. Deeper shear generally displaced north of the main CAPE pool, but enough 0-3km indicated to aid storm development. Enough to warrant a strong-severe threat. As it sits right now, the higher rain chances look to lie along and north of I-90 Sunday-Monday, higher threat during the night. Cold front with the upper level trough slips across the region Tue, with likely more showers/storms along and ahead of the boundary. Cooler, drier conditions then for Wed. High pressure exits east as quickly as it came in thanks to a mostly zonal flow a loft. Southerly fetch on the backside of the passing high and some ripples along the mean 500 mb flow could result in a smattering of showers/storms Thu/Fri. Overall, Sun-Tue is a period of a concern, focused on the heavy rain potential. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 610 PM CDT Fri Aug 24 2018 Mixed bag for aviation conditions tonight as upper low tracks through area from Minnesota. Areas of drizzle and convection causing anything from MVFR to LIFR ceilings and visibilities. Have attempted to time more steady convection this evening, but as upper low passes, expect rain threat to end, but stratus could continue. VFR conditions expected to return once upper low exits region for later Saturday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Shea SHORT TERM...RRS LONG TERM...Rieck AVIATION...Shea
Hazardous weather outlook, Aug 24, 4:53 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 453 PM CDT Fri Aug 24 2018 MNZ079-088-096-WIZ017-029-032>034-041>044-053-055-251200- Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 453 PM CDT Fri Aug 24 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota into west central and north central Wisconsin. .DAY ONE...Tonight Isolated thunderstorms are expected this evening. The main threat from any storms will be lightning and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances exist from Saturday night through Wednesday. While detail is not possible this early, there could be times when strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... No action needed through tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ086-087-094-095-WIZ054-061-251200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Mower-Fillmore-Crawford-Grant- 453 PM CDT Fri Aug 24 2018 This Hazardous Weather Outlook is for parts of north central Iowa...northeast Iowa...southeast Minnesota and southwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected through this evening. A few storms may be strong to occasionally severe with hail and damaging winds. If severe weather occurs, it will be relatively spotty or localized. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances exist from Saturday night through Wednesday. While detail is not possible this early, there could be times when strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected tonight. Outside of a local group or two that could be activated, we would appreciate hearing about any reports of hail or other observed impacts from passing storms. Main impact time would be from 6 to 9 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Special weather statement, Aug 24, 4:06 PM CDT, 2 hours 56 minutes before
Special Weather Statement National Weather Service La Crosse WI 406 PM CDT Fri Aug 24 2018 IAZ008-MNZ086-087-094-242230- Mitchell-Dodge-Olmsted-Mower- Including the cities of Osage, Dodge Center, Rochester, and Austin 406 PM CDT Fri Aug 24 2018 ...Stronger Thunderstorms Spreading Across South-Central Minnesota... At 405 pm, radar indicated thunderstorms had developed across parts of south-central Minnesota and were moving east at 25 mph. The lead thunderstorms will move into areas west of and near Dodge Center by 5 pm, with other storms moving into areas from St. Ansgar to Austin and Rochester after 530 pm. The stronger of the storms will be capable of producing wind gusts of 30 to 40 mph, dime sized hail, heavy downpours and frequent lightning. If one of these storms approaches your location, move inside a sturdy shelter until it passes. RRS
Special weather statement, Aug 24, 6:46 PM CDT, 16 minutes before
Special Weather Statement National Weather Service La Crosse WI 646 PM CDT FRI AUG 24 2018 IAZ018-250115- Floyd- 646 PM CDT FRI AUG 24 2018 ...A STRONG TO SEVERE THUNDERSTORM WILL AFFECT FLOYD COUNTY... At 643 PM CDT, a severe thunderstorm was located near Mason City Municipal Airport, or 9 miles west of Mason City, moving southeast at 30 mph. This storm is expected to weaken as it moves east but still could produce some isolate severe weather in parts of Floyd County, Iowa, including hail and heavy rain. Locations impacted include...Rockford and Marble Rock. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Prepare now for possible severe weather, especially if you are at a football game this evening. Move indoors and if a warning is issued, take actions to protect life and property. LAT...LON 4316 9302 4305 9255 4291 9255 4291 9302 TIME...MOT...LOC 2343Z 291DEG 24KT 4315 9338 Shea
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:04 AM CDT | Dense Fog Advisory | ARX | Chickasaw, Clayton, Fayette, Floyd | 5 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.